Pertinent Insights On Drug-Induced Arthralgia With Commonly Prescribed Drugs
- Volume 25 - Issue 4 - April 2012
- 14742 reads
- 0 comments
Noting that drug-induced arthralgia can occur as a side effect of a large number of common medications, this author offers insights on how to recognize and manage drug-induced joint pain.
The most recent data from a sample population survey of civilian households reveals that 47.2 percent of the population takes at least one prescription drug a month while 20.8 percent of the population takes three or more prescription medications a month.1
The musculoskeletal system can be a target organ for adverse drug effects. Medications for the treatment of arthritis, psychosis and epileptic disorders can profoundly affect the musculoskeletal system.2 These drug-induced musculoskeletal disorders represent a broad clinical spectrum, ranging from asymptomatic biological abnormalities to severe life-threatening disorders, in which either arthralgia and/or myalgia are the only presenting patient complaints.3
By understanding the biologic mechanisms of these drugs and their ability to induce rheumatological adverse effects, the clinician may be better able to prescribe medications while minimizing or even preventing adverse effects. Having a heightened awareness of the drug-induced arthralgia will also enable podiatrists to diagnose side effects caused by medications commonly prescribed by other physicians.
The epidemiology of most musculoskeletal adverse reactions has been documented mainly through case reports or spontaneous pharmacovigilance data.2 Uncertainty does exist as to whether a particular drug has caused an adverse reaction in the context specific to the musculoskeletal system. It is important to recognize when a patient’s rheumatic complaints are due to drugs. However, this awareness is difficult because of the large number of drugs that have been implicated and the diversity of clinical presentation.
Therefore, a need does exist to explore the medical literature for valid evidence proving that specific medications do indeed cause drug-induced disorders within the field of rheumatology. Hart presents data describing drug-induced rheumatic disorders that are categorized in one of nine main groups.4 These groups are as folllows:
• drug-induced precipitation or aggravation of a preexisting or larval rheumatic disease;
• precipitation of a transient drug-induced syndrome in people who were previously arthritis-free;
• electrolyte and fluid disturbances causing arthritis or arthralgia;
• drug side effects causing joint symptoms;
• serum sickness and similar drug reactions;
• bone lesions due to drugs;
• drug-induced myopathy syndromes;
• pseudoscleroderma; and;
• irritation from intra-articular injections.
Arthralgia is joint pain. It is a symptom, not a disease. Acute joint pain is any arthralgia that one expects to resolve within six weeks to six months.5 One may use the symptom as a diagnosis until determining the true cause of the joint pain or indefinitely if examination and testing are inconclusive. The underlying cause of arthralgia may be articular or non-articular in origin, affecting either just one or multiple joints. The exact incidence is not known because, as a symptom, arthralgia accompanies a broad range of disparate conditions.
Research has demonstrated the chondrotoxicity of fluoroquinolones experimentally and all quinolones appear to be chondrotoxic.2 Experimentation has shown that statins, another class of medications, cause myalgia, joint damage and joint pain. A number of other medications that are in widespread use are suspected of causing arthralgia complaints.2
Accordingly, let us take a closer look at pharmacovigilance data within the context of frequently prescribed medications that result in drug-induced rheumatic disorders, specifically arthralgia.